Facebook Pixel
EmpowHER Guest

Could you tell me why you refer to the drug as "Coumadin" and "Warfarin" when "Coumadin" is the generic name for "Warfarin"?

By Anonymous December 18, 2009 - 5:38am
Rate This

Add a Comment2 Comments

Dear Anon,

Thank you for your question!

Warfarin is the Generic name, and Coumadin is the brand name. This occurs with every medication and both (or more) names are usually used interchangeably. Sometimes you will hear people refer to it as Coumadin while others may refer to the same drug as Warfarin. Basically, when a drug is made it is given a generic name. After it has passed many tests and is ready to be sold to the public, manufacturer's begin to purchase the formulation and give it their own name and look. In Warfarin's case Bristol-Myers-Squibb has reproduced Warfarin into Coumadin and given it its own name.

If you notice, many people refer to Motrin as Ibuprofen or Tylenol as Acetaminophen. It is the same case with Coumadin and Warfarin.

The truth is most, if not all, medications have a generic name and at least one other brand name-- this is why pharmaceutical companies are constantly walking in and out of doctor's office-- trying to convince them to use their product over the other. Hope this answers your question.

December 18, 2009 - 6:22am
EmpowHER Guest
Anonymous (reply to Rosa Cabrera RN)

Many thanks for your prompt reply............ Janette Browning

December 18, 2009 - 7:03am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.